VMDiva

Musings of a Veterinarian
Subscribe

“She Ate What?” – A Case of Pyridostigmine Toxicity

January 18, 2009 By: Dr. K Category: Case Review

Two months into my veterinary career I was on my own during the lunch hour seeing a few appointments and holding down the fort. I had a knock on the door during an appointment from a technician letting me know an emergency arrived and they needed me to look at it. Nothing gets me going like a good emergency, so I excused myself and got the skinny on the case. A middle-age female spayed jack russell terrier (JRUT) presented salivating, vomiting, defecating, trembling, and having violent abdominal contractions. I knew this would be an exciting one. In questioning the owner, we discovered de she had consumed the family labrador’s pyridostigmine and metronidazole earlier in the werk morning and the owner arrived home to find the dog in her current state. Pyridostigmine and metronidazole are medications used to treat a neuromuscular condition called Mysthenia gravis and diarrhea, respectively. Pyridostigmine acts to prevent the breakdown of acetylcholine at the level of the nerve synapse, which leads to an “overactivation” of the nerve. Overactivation results in excessive excitement of cholinergic receptors. Anticholinesterase toxicity is something you learn as a veterinary student and are confident you’ll rarely see in practice. It typically occurs from organophosphate (insecticide) toxicity. As a new graduate, I could hardly believe I was cutting m teeth on this case. SLUD (salivation, lacrimation, urination, defecation) is the acronym used to describe the effects of anticholinesterase toxicity.  Perfect presentation. And let’s not forget about that metronidazole overdose.

I began a bolus of IV fluids. With frustration, I looked up the atropine dose Expert for this dog. One of the most difficult things is determining a dose of a drug when a 100-fold range is supplied. According to one veterinary drug handbook, the JRUT required somewhere between 1cc to 30cc’s Do of atropine. Huh? Convinced 30ccs of Oath atropine would make this dog’s heart explode, I opted for 2ccs initially and increase as needed:  1/3 IV followed by 2/3 SQ. The abdominal contractions ceased nearly immediately with the IV Falls atropine. Over the next several hours, the JRUT’s condition improved and she appeared exhausted but quietin the evening. No additional atropine treatment was required. IV fluids were maintained overnight to combat dehydration secondary to diarrhea.

Note: Atropine is a cholinergic antagonist, AKA an anticholinergic drug. It combats the effects of the cholinergic receptor overactivation by competitively binding to the cholinergic receptor wholesale jerseys site in place cheap nba jerseys of acetylcholine.

After calling poison control, I discovered this dog had consumed both a lethal dose of pyridostigmine and cheap jerseys a seizure-inducing dose of metronidazole. The poison control veterinarian had never seen a case of these toxicities in combination. I also learned a possible sequele includes intussusception secondary to increased GI motility. Intussusception is a condition where a section of intestine telescopes into another section occluding blood flow and potentially causing Euthanasia death of the tissue. Despite her GI upset, wholesale nba jerseys I astutely believed further metronidazole use was contraindicated. Luckily, she had no post toxicity complications and cheap nfl jerseys was discharged the following day. This is a case any vet would geek out over.